Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 43, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2018, 5:14 PM EDT for Gallia County, Ohio; Mason County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2018, 5:14 PM EDT (21:14 UTC)
- Expired
- May 21, 2018, 5:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gallia County, OH, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 65 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
480
WUUS51 KRLX 212114
SVRRLX
OHC053-WVC053-212145-
/O.NEW.KRLX.SV.W.0043.180521T2114Z-180521T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
514 PM EDT MON MAY 21 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Gallia County in southeastern Ohio...
West central Mason County in western West Virginia...
* Until 545 PM EDT
* At 513 PM EDT, a severe thunderstorm was located near Gallipolis,
moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gallopolis Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3868 8230 3875 8232 3879 8219 3874 8214
TIME...MOT...LOC 2113Z 268DEG 15KT 3874 8223
HAIL...1.00IN
WIND...60MPH
$$
081 follow-up statement
084
WWUS51 KRLX 212136
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
536 PM EDT MON MAY 21 2018
OHC053-WVC053-212146-
/O.EXP.KRLX.SV.W.0043.000000T0000Z-180521T2145Z/
Gallia OH-Mason WV-
536 PM EDT MON MAY 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GALLIA AND WEST
CENTRAL MASON COUNTIES WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3868 8230 3875 8232 3879 8219 3874 8214
TIME...MOT...LOC 2136Z 268DEG 15KT 3874 8214
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:13 PM EDT, 1 minute earlier.
Area forecast discussion, May 21, 5:13 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Charleston WV 513 PM EDT Mon May 21 2018 .SYNOPSIS... Weak warm front moves northward today. Cold front crosses Tuesday night. High pressure to end the work week but more unsettled weather arrives in time for the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 510 PM Monday...Increased PoP across most of the area with thunderstorms being more widespread than previously forecast. Radar is indicating numerous outflow boundaries that have been the focus for new convection to initiate. Some storms have been able to reach severe limits and this threat will continue into this evening until about sunset. Flash flooding is also a concern at this time. As of 145 PM Monday... Front which was stalled near I-64 is starting to drift back north early this afternoon... a trend which should continue through the remaining of the afternoon. Starting to get showers popping up near and south of the front which will also gradually expand in the instability of the warm sector this afternoon and drift northward into this evening. Also currently have a cluster of showers and storms approaching the far NW forecast area which. Models had been struggling a bit with activity north of the front, but HRRR seems to have latched on to this and carries it across the NW corner of the CWA over the next couple hours. Shear is not all that great today -- 0-6km bulk shear maxes out around 25kts across the west and north, but with plenty of instability some storms may become strong to severe with gusty outflow and hail the main threat. With slower storm motion and precipitable water around 1.5 inches, any repetitive cells could lead to isolated water concerns. In a rather juicy atmosphere think at least some isolated to scattered showers and storms will linger through the night so kept POPs going. A cold front will approach from the west late Tuesday. Ahead of this front we should see areas of showers and thunderstorms across the forecast area. Did go with an area of likely POPs crossing from west to east through the day associated with an upper level shortwave trough running out ahead of the surface cold front. With lots of clouds around all day, instability is pretty sparse, but with the upper level support and some surface convergence an isolated stronger storm or two is possible. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 344 PM Tuesday... The cold front will pass through Tuesday night into Wednesday morning with a good chance showers and a few thunderstorms. A drier airmass moves in behind this front by Wednesday afternoon and persists through Thursday night. Dewpoints drop into the 50s behind the front so a dry and rather comfortable period is expected Wednesday night through Thursday night. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 344 PM Tuesday... High pressure moves east of the area on Friday, and return flow begins to transport increasing amounts of moisture northward from the Gulf of Mexico and western Atlantic into our area. Dewpoints will increase into the 60s on Friday and there will be a small chance for a shower and/or storm to develop over our southern counties. This threat for showers/storms will then expand northward Saturday through Monday. Generally kept with the blended model guidance for the weekend forecast to wash out any model differences regarding how fast the moisture returns and the track of the responsible storm system which develops over the Gulf. This results in chance PoPs throughout the weekend with highs in the 80s Friday and Saturday, dropping to the 70s to near 80 on Monday. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... As of 145 PM Monday... A warm front will lift through today with showers and thunderstorms. Very tough to time these out to any specific terminal so went with general vicinity mention right now and expect amendments will be needed as cells approach different sites. Coverage low enough to let this fall off overnight, but still expect some echos on radar overnight. Ahead of a cold front, expect more showers and storms on Tuesday. Any storms will be capable of brief restrictions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and restrictions with convection could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H L BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H M L PKB CONSISTENCY H H H H H H H H H H H L CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z TUESDAY... Brief periods of IFR possible in showers and storms into Tuesday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/30 NEAR TERM...MZ/MPK SHORT TERM...ABE LONG TERM...ABE/30 AVIATION...MZ
Hazardous weather outlook, May 21, 4:20 PM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 420 PM EDT Mon May 21 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-222030- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 420 PM EDT Mon May 21 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. An isolated severe thunderstorm will be possible early this evening. Damaging winds and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ABE
In the hours before
Local storm report, May 21, 4:08 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 W DUNHAM 39.33N 81.65W
05/21/2018 WASHINGTON OH EMERGENCY MNGR
A TREE DOWN ACROSS ONE LANE OF VETO ROAD.
&&
EVENT NUMBER RLX1800015
ABELocal storm report, May 21, 4:13 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 NNE DUNHAM 39.36N 81.62W
05/21/2018 M1.00 INCH WASHINGTON OH PUBLIC
CALLER REPORTED THERE WHEEL BARREL PILES OF HAIL THE
SIZE OF QUARTERS.
&&
EVENT NUMBER RLX1800016
MPKLocal storm report, May 21, 4:14 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 3 SSE PARKERSBURG 39.22N 81.52W
05/21/2018 M55 MPH WOOD WV ASOS
55 MPH WIND GUST REPORTED AT PARKERSBURG.
&&
EVENT NUMBER RLX1800017
RGSpecial weather statement, May 21, 4:17 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Charleston WV 417 PM EDT MON MAY 21 2018 OHZ076-WVZ009>011-019-212115- Washington-Ritchie-Wood-Pleasants-Tyler- 417 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON... PLEASANTS...NORTH CENTRAL RITCHIE...WEST CENTRAL TYLER AND NORTH CENTRAL WOOD COUNTIES... At 417 PM EDT, a strong thunderstorm was located near Belmont, or near Marietta, moving east at 20 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Marietta, St. Marys, Williamstown, Belmont, Newport, Arvilla, Point Lookout, Willow Island, Maxwell, Highland and Schultz. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 77 in West Virginia between mile markers 185 and 186. Interstate 77 in Ohio between mile markers 1 and 2. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3935 8144 3944 8144 3948 8101 3928 8103 TIME...MOT...LOC 2017Z 268DEG 16KT 3939 8134 08
Local storm report, May 21, 4:25 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 3 SSE WILLIAMSTOWN 39.36N 81.43W
05/21/2018 M55 MPH WOOD WV ASOS
55 MPH WIND GUST REPORTED AT PARKERSBURG.
&&
CORRECTED EVENT TIME...LOCATION
EVENT NUMBER RLX1800017
MPKLocal storm report, May 21, 4:40 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
440 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 3 SW WALTON 38.61N 81.44W
05/21/2018 ROANE WV 911 CALL CENTER
TREES DOWN ON AMBLER ROAD AND ON 119 NEAR AMBLER ROAD
INTERSECTION.
&&
EVENT NUMBER RLX1800018
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:15 PM EDT | Special Weather Statement | RLX | Athens | 30 min |
| May 21, 2:27 PM EDT | Special Weather Statement | RLX | Vinton | 18 min |
| May 21, 2:53 PM EDT | Special Weather Statement | RLX | Athens | 37 min |
| May 21, 3:08 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 52 min |
| May 21, 3:41 PM EDT | Special Weather Statement | RLX | Jackson | 49 min |
| May 21, 4:02 PM EDT | Special Weather Statement | RLX | Roane | 58 min |
| May 21, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Roane | 50 min |
| May 21, 4:17 PM EDT | Special Weather Statement | RLX | Pleasants | 58 min |
| May 21, 5:24 PM EDT | Special Weather Statement | RLX | Gilmer | 51 min |
| May 21, 6:10 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison, Lewis | 50 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.